Hail, Johnson
- When
- July 8, 12:55 PM MST
- Where
- Johnson County, 10 mi NW of Kaycee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.822, -106.792
Trained spotters reported one inch diameter hail 10 miles northwest of Kaycee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Trained spotters reported one inch diameter hail 10 miles northwest of Kaycee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 8, 12:52 PM MST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 152 PM MDT SUN JUL 8 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY CONVECTION FIRING THIS AFTERNOON AHEAD OF A WEAK SHORTWAVE MOVING THROUGH WESTERN WYOMING THIS AFTERNOON. BEST INSTABILITY LIES OVER JOHNSON AND NATRONA COUNTIES WHICH HAS SEEN THE BEST ACTIVITY SO FAR. 18Z RUC40 SHOWING CAPES OF >= 2K J/KG WITH LI S TO -6C OVER MUCH OF NATRONA AND THE SOUTHERN HALF OF JOHNSON COUNTY. ALSO...ANOTHER MAXIMUM OF 1500 J/KG ALONG THE EASTERN WIND RIVER MOUNTAINS. DEWPOINTS IN UPPER 40S TO MID 50S OVER THE EAST. CERTAINLY EXPECT SOME STRONG STORMS THERE WITH HEAVY RAIN AND SMALL HAIL...AND WOULDNT BE SURPRISED TO SEE SOME SEVERE HAIL. WAVE TO MOVE THROUGH THIS EVENING ENDING THE THREAT FOR THUNDERSTORMS. FRONT THROUGH THE NORTH AND CENTRAL THIS EVENING...MIXING OUT MOST AREAS MONDAY. SOME LINGERING MOISTURE AND INSTABILITY EAST OF THE DIVIDE MONDAY AFTERNOON...SO WILL KEEP MENTION OF ISOLATED THUNDERSTORMS. A STRONG SHORTWAVE MOVING INTO CENTRAL BRITISH COLUMBIA TODAY WILL MOVE ACROSS SOUTHERN CANADA AND NORTHERN MONTANA MONDAY EVENING. THIS WILL PUSH A STRONGER FRONT THROUGH THE AREA. EXPECT BREEZY TO LOCALLY WINDY CONDITIONS BEHIND THE FRONT LATE MONDAY INTO TUESDAY. MUCH COOLER AIR WILL WORK IN BEHIND THE FRONT WITH HIGHS TUESDAY IN THE MID 70S TO MID 80S NORTH AND 80S CENTRAL. MUCH MORE STABLE AIR MOVES IN AS WELL SO EXPECT ANY THUNDERSTORMS THAT FORM TUESDAY TO BE ALONG THE CONTINENTAL DIVIDE. NORTHWEST CONTINUES WEDNESDAY WITH STABLE AND COOLER CONDITIONS EXPECTED. JUST AN OUTSIDE CHANCE FOR SOME ISOLATED THUNDERSTORMS ALONG THE DIVIDE AND WESTERN MOUNTAINS. .LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY UPPER RIDGE IS EXPECTED TO REMAIN WEST OF THE AREA THROUGH THIS PERIOD...FROM THE FOUR CORNERS AREA INTO WESTERN CANADA. MEDIUM- RANGE MODELS HAVE GENERALLY SLOWED ANY PROGRESSION OF THIS RIDGE EASTWARD LATE IN THE PERIOD. GFS SHOWING TREND TOWARD STRONGER AND DEEPER FRONT...AND RELATIVELY COOL STABLE AIRMASS...ENTRENCHED EAST OF THE DIVIDE THROUGH FRIDAY. ANY THUNDERSTORM DEVELOPMENT IS EXPECTED IN A WARMER MORE UNSTABLE AIRMASS ALONG AND WEST OF THE FRONT ACROSS WESTERN AND SOUTHERN WYOMING WEDNESDAY THROUGH FRIDAY WITH STORMS DISSIPATING AS THEY MOVE INTO MORE STABLE AIR TO THE EAST. BOTH GFS AND ECMWF SHOW SOME EASTWARD PROGRESSION OF RIDGE NEXT WEEKEND WITH SOME WEAK IMPULSES ROTATING THROUGH THE RIDGE ACROSS WYOMING WHICH SHOULD HELP ISOLATED LATE DAY THUNDERSTORMS DEVELOP ACROSS THE AREA...THOUGH DETAILS OF THESE POTENTIAL PERTURBATIONS WILL NOT BE RESOLVED UNTIL THE MUCH SHORTER TERM FORECAST PERIOD. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE WEST THROUGH THE PERIOD AND NEAR OR SLIGHTLY ABOVE NORMAL ACROSS THE CENTRAL WYOMING THROUGH FRIDAY BEFORE TEMPERATURES HEAT UP ACROSS CENTRAL PARTS NEXT WEEKEND. && .AVIATION... CONVECTION FORMING OVER THE HIGHER TERRAIN THIS AFTERNOON AND PROGRESSING SOUTHEAST AROUND 20 MPH. BEST STORMS HAVE BEEN IN JOHNSON AND NATRONA COUNTIES WERE MID-LEVEL DISTURBANCE IS TRACKING ACROSS. BETTER SURFACE DEW POINTS AND WIND PROFILE ALSO FAVORING THESE AREAS. GUSTY OUTFLOW WIND OF 25G35KT POSSIBLE NEAR TAF SITES EAST OF THE CONTINENTAL DIVIDE THROUGH EARLY THIS EVENING. ALSO...PRECIPITABLE WATER VALUES 125% OF NORMAL ON 12Z KRIW SOUNDING INDICATE BRIEF HEAVY RAINFALL WITH THE STRONGER STORMS. MOST STRONG CONVECTION WILL WANE WITH LOSS OF SOLAR HEATING AROUND 03Z. HOWEVER...HAVE INDICATED LINGERING -SHRA UNTIL 06Z IN BOTH TAFS AND TWEBS. DRIER NORTHWEST FLOW AND DECREASING SURFACE DEW POINTS ON MONDAY SHOULD LIMIT CONVECTION TO AREAS EAST OF A LINE FROM KCOD TO KCPR. 00Z TAFS WILL SHOW THIS POSSIBILITY...BUT CONVECTION WILL BE MUCH LESS WIDESPREAD. && .FIRE WEATHER... A DISTURBANCE MOVING ACROSS WYOMING THIS AFTERNOON AND EVENING WILL FIRE OFF THUNDERSTORMS. MUCH OF THE ACTIVITY WILL BE EAST OF THE DIVIDE AND WILL END WEST TO EAST AS THE DISTURBANCE MOVING THROUGH. SOME OF THE STORMS OVER JOHNSON AND NATRONA COUNTIES WILL PRODUCE HEAVY RAIN...HAIL AND NUMEROUS LIGHTNING STRIKES. GUSTY WIND IS ALSO POSSIBLE. A FRONT WILL MOVE INTO THE NORTH AND CENTRAL TONIGHT. THE FRONT RETREATS TOMORROW MORNING AND EARLY AFTERNOON. A STRONGER DISTURBANCE WILL MOVE ACROSS SOUTHERN CANADA AND NORTHERN MONTANA. THIS WILL DRIVE A STRONGER FRONT THROUGH IN THE LATE AFTERNOON AND EVENING. THIS WILL BRING IN COOLER TEMPERATURES FOR TUESDAY AND BEYOND. IT WILL ALSO LIMIT THUNDERSTORM ACTIVITY TO THE CONTINENTAL DIVIDE FOR TUESDAY AND WEDNESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWB LONG TERM...AEM AVIATION...CNJ FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SUN JUL 8 2007 WYZ001>020-022>030-091100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SUN JUL 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ADEQUATE LOW LEVEL MOISTURE AND WEAK DISTURBANCES ALOFT WILL BRING ISOLATED THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING... MAINLY EAST OF THE DIVIDE AND IN NORTHWEST WYOMING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG TO SEVERE WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED MAINLY EAST OF THE CONTINENTAL DIVIDE MONDAY AND MAINLY WEST OF THE DIVIDE WEDNESDAY THROUGH FRIDAY. THE MAIN HAZARDS WITH THESE STORMS WILL BE STRONG WIND GUSTS...LIGHTNING...HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN ZONES THIS AFTERNOON AND EVENING. TRIW
The Riverton/Lander radar (KRIW), 160 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36300.